Alert archive / Minnesota / Wind Chill Advisories in 2006

Wind Chill Advisory 2, NWS Sioux Falls, SD

December 6, 20064 counties in Iowa; 6 counties in Minnesota

NWS Sioux Falls, SD issued this wind chill advisory at Dec 6, 2006, 9:20 PM CST for 4 counties in Iowa; 6 counties in Minnesota. It took effect at Dec 7, 2006, 2:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2006, 9:20 PM CST (03:20 UTC)
In effect from
Dec 7, 2006, 2:00 AM CST
Expired
Dec 7, 2006, 8:00 AM CST
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFSD 070320
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CST WED DEC 6 2006

.BRISK NORTH TO NORTHWEST WINDS COMBINED WITH TEMPERATURES
FALLING TO NEAR ZERO...WILL CAUSE WIND CHILLS TO DROP INTO THE 20
TO 25 BELOW RANGE LATER TONIGHT INTO EARLY THURSDAY...FROM MOST
OF SOUTHWEST MINNESOTA TO NEAR THE SPENCER AREA IN NORTHWEST IOWA.

IAZ002-003-013-014-MNZ071-072-080-081-089-090-071130-
/O.NEW.KFSD.WC.Y.0002.061207T0800Z-061207T1400Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-LINCOLN-LYON-MURRAY-COTTONWOOD-
NOBLES-JACKSON-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...TYLER...
HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...
WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD
920 PM CST WED DEC 6 2006

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 8 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM CST
THURSDAY. 

BRISK NORTH TO NORTHWEST WINDS OF 15 TO 30 MPH COMBINED WITH
TEMPERATURES FALLING TO AROUND ZERO...WILL CAUSE WIND CHILLS TO
DROP INTO THE 20 TO 25 BELOW RANGE LATER TONIGHT INTO EARLY
THURSDAY.

A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE
WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR
EXPOSED SKIN.  THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES
BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS.  THOSE
PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE
THAT ALL EXPOSED SKIN IS COVERED.

$$
RSR
2 follow-up statements
000 
WWUS43 KFSD 070942
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 AM CST THU DEC 7 2006

.BRISK NORTHWEST WINDS COMBINED WITH TEMPERATURES NEAR ZERO WILL
CAUSE WIND CHILLS TO DROP INTO THE 20 TO 25 BELOW RANGE EARLY
THURSDAY MORNING. WIND SPEEDS WILL CONTINUE TO DECREASE THROUGHOUT
THE MORNING HOURS...RESULTING IN A GRADUAL INCREASE IN WIND CHILL
READINGS.

IAZ002-003-013-014-MNZ071-072-080-081-089-090-071400-
/O.CON.KFSD.WC.Y.0002.000000T0000Z-061207T1400Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-LINCOLN-LYON-MURRAY-COTTONWOOD-
NOBLES-JACKSON-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...TYLER...
HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...
WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD
342 AM CST THU DEC 7 2006

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING. 

BRISK NORTHWEST WINDS OF 15 TO 25 MPH COMBINED WITH TEMPERATURES
NEAR ZERO WILL CAUSE WIND CHILLS TO DROP INTO THE 20 TO 25 BELOW RANGE
EARLY THURSDAY MORNING.

A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE
WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR
EXPOSED SKIN.  THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES
BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS.  THOSE
PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE
THAT ALL EXPOSED SKIN IS COVERED.

$$
BT
000 
WWUS43 KFSD 071402
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 AM CST THU DEC 7 2006

.HIGH PRESSURE MOVING OVER THE AREA THIS MORNING WILL CONTINUE TO
BRING DECREASING WINDS. VERY COLD AIR REMAINED OVER THE
AREA...BUT THE LIGHTER WINDS WERE NOT BRINGING MUCH ADDITIONAL
CHILLING. 

IAZ002-003-013-014-MNZ071-072-080-081-089-090-071515-
/O.EXP.KFSD.WC.Y.0002.000000T0000Z-061207T1400Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-LINCOLN-LYON-MURRAY-COTTONWOOD-
NOBLES-JACKSON-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...TYLER...
HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...
WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD
802 AM CST THU DEC 7 2006

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. WHILE VERY COLD
AIR REMAINED OVER THE AREA EARLY THIS MORNING...LIGHTER WINDS WILL
PROVIDE LITTLE ADDITIONAL CHILLING EFFECT. 

$$
WILLIAMS

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 6, 9:15 PM CST, 5 minutes earlier.

Area forecast discussion, Dec 6, 9:15 PM CST, 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CST WED DEC 6 2006

.DISCUSSION...

UPDATE...DECIDED TO GO AHEAD WITH WIND CHILL ADVY FOR MOST OF SW MN
TO NE PTN OF NW IA

BRISK NNWLY FLOW OF ARCTIC AIR CONTINUES TNGT...WITH MAIN PUSH IN
ERN CWA WHERE WINDS STILL BLOWING PRETTY GOOD. STILL GOOD COLD
ADVECTION YET TO GO...WITH -20 TO -25 C. AT 850 MB FM ERN ND TO NRN
HLF MN AT 00Z AND NLY WINDS OF 25 TO 45 KTS. SO WIND CHILLS WILL BE
PUSHING THE WIND CHILL ADVY CRITERIA IN SW MN LATE TNGT...IF WINDS
KEEP UP. ATTM WILL ASSUME WIND CHILLS WILL NOT GO MUCH BELOW -20 IN
SW MN AND THAT THE WORST WILL BE NEAR THE BUFFALO RIDGE...SO NOT
WDSPRD ATTM...BUT WILL MONITOR. OTRW...CLR...BREEZY AND VERY COLD...
AND LWRD LOWS ESP IN NRN CWA FOR TNGT.

RYRHOLM

&&

.PREV DISCUSSION...

BAND OF SNOW SHOWERS DROPPING THRU SRN CWA ASSOCD WITH ARCTIC FNT
AND FAIRLY STG H85 FNTGEN. GENLY ARND A HALF INCH OF SNOW WITH THIS
BAND AND SHUD EXIT FAR SRN CWA BY 00Z OR SO. A FEW FLURRIES WL
LINGER FOR A SHORT TIME BEHIND THIS BAND...BUT SHUD DISSIPATE BY
00Z. STG CAA TONIGHT WITH TEMPS DROPPING TO A FEW DEG BLO ZERO N AND
ZERO TO 5 ABOVE S. CUD SEE A FEW SC WRAP ARN INTO SW MN LATER
TONIGHT...BUT GENLY SHUD SEE MOSTLY CLR SKIES ACRS CWA AFT 02Z.

ON THU...SFC HIGH WL DROP INTO CNTRL PLAINS WITH SLY FLOW RETURING
TO WRN CWA BY AFTN. TEMPS ACRS E WL STRUGGLE TO GET ABOVE 20..WITH
25 TO 30 W. WAA WL REALLY BEGIN TO KICK IN THU NIGHT WITH LOWS
OCCURING IN THE EVE AND THEN SLOWLY RISING. WL SHOW THIS IN THE
GRIDS.

STG INVERSION ON FRI AND WITH WEAK DEC SUN...WL NOT MIX OUT
COMPLETELY...BUT STILL ABOVE NORM WITH TEMPS FROM UPPER 30S FAR E TO
LOWER 50S SW. MILD WEATHER WL CONT ON SAT AND WL BE WARMER ACRS THE
E WITH LOWER 50S SW. SHUD BE DRY AFTER THIS EVE ALL THE WAY THRU
SAT.

SUN THROUGH WED...TEMPERATURES STILL EXPECTED TO REMAIN ABOVE NORMAL
WITH THE WARMEST DAY LIKELY SUNDAY. LAST FEW GFS RUNS TRENDING
COOLER FOR THE FIRST PART OF NEXT BUT STILL ABOVE NORMAL WITH HIGHS
MAINLY INTO THE 30S. DROPPED FORECAST TEMPS A FEW DEGREES INTO NEXT
WEEK BUT NOT QUITE AS COOL AS GFS INDICATES...GIVEN OVERALL LACK OF
GFS CONTINUITY. ALSO...OTHER EXTENDED MODELS INDICATE LITTLE IF ANY
COOLING EARLY NEXT WEEK. DRY WESTERLY FLOW WILL KEEP THE OVERALL
CHANCES FOR MEASURABLE PRECIPITATION LOW TROUGH THE
EXTENDED...HOWEVER WESTERLY FLOW IS FAIRLY ACTIVE DURING THE PERIOD.
LOW POPS PREDICATED ON MINIMAL ATMOSPHERIC MOISTURE IN THE LOW
LEVELS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...WIND CHILL ADVY   2 AM TO 8 AM   MOST OF SW MN
IA...WIND CHILL ADVY   2 AM TO 8 AM  NE PTN OF NW IA
NE...NONE.

&&

LIEBL
Hazardous weather outlook, Dec 6, 4:32 AM CST, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0432 AM CST WED DEC 06 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0432 AM CST WED DEC 06 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
WIND CHILL READINGS WILL FALL BELOW ZERO BY LATE AFTERNOON AND
EARLY EVENING NORTH OF INTERSTATE 90...AND BY LATE EVENING
THROUGH THE MISSOURI RIVER CORRIDOR.  LOWEST WIND CHILL READINGS
ARE EXPECTED LATE TONIGHT INTO EARLY THURSDAY MORNING...FROM 15
BELOW TO 20 BELOW ZERO...LOWEST ALONG AND EAST OF THE INTERSTATE
29 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Chill Advisories in Minnesota, 2006Wind Chill Advisories in Iowa, 2006Every wind chill advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.